Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 299, NWS Des Moines, IA

September 20, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2018, 5:49 PM CDT for 4 counties in Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 5:49 PM CDT (22:49 UTC)
Expired
Sep 20, 2018, 6:15 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KDMX 202249
SVRDMX
IAC091-109-147-151-202315-
/O.NEW.KDMX.SV.W.0299.180920T2249Z-180920T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
549 PM CDT THU SEP 20 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Pocahontas County in northwestern Iowa...
  Southwestern Kossuth County in north central Iowa...
  Northwestern Humboldt County in north central Iowa...
  Southeastern Palo Alto County in northwestern Iowa...

* Until 615 PM CDT.

* At 549 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles east of Rush Lake to near Pocahontas, moving
  northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pocahontas, Humboldt, West Bend, Rolfe, Gilmore City, Bode,
  Mallard, Palmer, Havelock, Rutland, Bradgate, Plover, St. Joseph,
  Ottosen, Irvington, Pocahontas Municipal Airport, Aa Call State
  Park and Humboldt Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4306 9420 4275 9421 4256 9481 4293 9481
TIME...MOT...LOC 2249Z 230DEG 57KT 4293 9469 4270 9469 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
351 
WWUS53 KDMX 202303
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
603 PM CDT THU SEP 20 2018

IAC091-109-147-151-202315-
/O.CON.KDMX.SV.W.0299.000000T0000Z-180920T2315Z/
Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
603 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR POCAHONTAS...SOUTHWESTERN KOSSUTH...NORTHWESTERN HUMBOLDT AND
SOUTHEASTERN PALO ALTO COUNTIES...

At 603 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Five Island Lake to 12 miles
northeast of Pocahontas, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pocahontas, Humboldt, West Bend, Rolfe, Gilmore City, Bode, Mallard,
Palmer, Havelock, Rutland, Bradgate, Plover, St. Joseph, Ottosen,
Irvington, Pocahontas Municipal Airport, Aa Call State Park and
Humboldt Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4306 9420 4275 9421 4256 9481 4293 9481
TIME...MOT...LOC 2303Z 230DEG 57KT 4307 9447 4284 9447 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
224 
WWUS53 KDMX 202315
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
615 PM CDT THU SEP 20 2018

IAC091-109-147-151-202325-
/O.EXP.KDMX.SV.W.0299.000000T0000Z-180920T2315Z/
Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
615 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR POCAHONTAS...SOUTHWESTERN
KOSSUTH...NORTHWESTERN HUMBOLDT AND SOUTHEASTERN PALO ALTO COUNTIES
HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Iowa.

LAT...LON 4306 9420 4275 9421 4256 9481 4293 9481
TIME...MOT...LOC 2315Z 230DEG 57KT 4318 9429 4295 9429 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:56 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 20, 2:56 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
256 PM CDT Thu Sep 20 2018

.SHORT TERM.../Tonight through Friday/
Issued at 228 PM CDT Thu Sep 20 2018

A warm front extended from far northwest Iowa east across north
central Iowa at 19Z. Aloft, a strong short wave upper trough was
moving into the central plains from the west. The upper trough
will move ENE fairly quickly into the upper midwest tonight. The
wave should deepen the surface low, over northeast Nebraska at
20Z, as it moves northeast into Minnesota this evening. The warm
front over northern Iowa should continue to lift north as the
surface low moves northeast late this afternoon. As of 20z, the
airmass near this boundary appeared to be capped. As the boundary
moves north and large scale ascent overtakes the area, severe
surface based convection should develop. The question for our area
is where initiation will occur. The thinking at this time is that
the boundary should be north of the border so initiation is more
likely in Minnesota.

Meanwhile, the large scale ascent and convergence along the
surface front, should initiate a linear area of convection. The
line of storms will then move east into central Iowa this evening.
The CAMS have been very consistent with this scenario and the
POPS reflect this high confidence. There could be severe storms
embedded with the line, especially if there are bow segments
which move NE which is more favorable to maintain balance
resulting in severe winds.

The airmass behind this boundary should be fall-like with much
cooler and drier air overtaking central Iowa on Friday. As the
surface high moves through the region Friday night and Saturday,
temperatures will be cool compared to what we have seen with lows
reaching the near 40 in the northwest Saturday morning. It would
not be surprising to see upper 30s in some locations across the
north.

.LONG TERM.../Saturday through Thursday/ Issued at 228 PM CDT Thu
Sep 20 2018

A fall-like pattern will be in place next week with a couple of
frontal passages and precipitation chances. The first system will
impact the area Monday night and a stronger looking front should
move through late in the week. The model guidance appears
reasonable with at or below normal temperatures and relatively dry
weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1222 PM CDT Thu Sep 20 2018

The warm front was lifting rapidly north across north Central
Iowa late this morning. Stratus north of the boundary should be
gone by 19z. South to southwest surface blow this afternoon and
early evening ahead of the cold front. Expect good mixing and wind
gusts 25-30kts. Expect a line of thunderstorms with the more
intense storms over northern Iowa this evening. Forecast SC across
northern Iowa behind the seasonably strong cold front.

&&

.HYDROLOGY...
Issued at 228 PM CDT Thu Sep 20 2018

Heavy rainfall across northern Iowa over the past couple days has
led to rises--in some cases rapid--on area rivers and streams. Some
rivers are already above flood stage. Widespread river Flood
Warnings are in effect along and north of US 20. Presently there are
10 river Flood Warnings in effect and one river Flood Watch (for the
Iowa River near Tama Hwy E49--TMAI4) is in effect. Since the river
is not forecast to reach flood stage at TMAI4 for several days, and
the forecast crest is slightly above flood stage, it was decided to
issue a river Flood Watch for TMAI4 due to confidence being below
the 80 percent threshold for a warning.

The river Flood Warnings in effect are generally for minor flooding,
except for two locations where major flooding (Cedar River at Cedar
Falls--CEDI4) and moderate flooding (East Fork Des Moines River at
Algona--AGNI4) are expected.

The Black Hawk Creek at Hudson (HUDI4) in the Waterloo/Cedar Falls
area will also experience a significant rise--nearing or possibly
reaching flood stage. Since there is presently no river Flood
Warning in effect for this location, the river forecast there will
have to closely monitored over the next couple days for a possible
river Flood Warning.

Relatively little QPF exists for the next few days, so the rises
advertised in the going river forecasts are based on observed
precipitation (QPE).

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
HYDROLOGY...Zogg
Hazardous weather outlook, Sep 20, 3:49 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Thu Sep 20 2018

IAZ004>007-015>017-023>028-033>039-212100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
349 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Late this afternoon and tonight

Severe thunderstorms are possible this evening. The main severe
threats are damaging winds, large hail and isolated tornadoes are
secondary threats. Brief heavy rainfall is also possible.

Several river flood warnings are in effect across northern Iowa.
Please refer to the National Weather Service website for more
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of showers and thunderstorms Monday into Tuesday
of next week. At this time the threat of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

IAZ044>050-057>062-070>075-081>086-092>097-212100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
349 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Late this afternoon and tonight

Strong to severe thunderstorms are possible this evening into
tonight. The main severe threats are damaging winds with
large hail being a secondary threat. Brief heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of showers and thunderstorms Monday into Tuesday
of next week. At this time the threat of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Sep 20, 4:41 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
441 PM CDT Thu Sep 20 2018

IAZ005>007-016-017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-202345-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt-
Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Algona, Forest City, Lake Mills,
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View,
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson,
Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora,
Ackley, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira,
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel,
Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle,
Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning,
Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni,
and Leon
441 PM CDT Thu Sep 20 2018

...Strong Gusty Winds Late This Afternoon...

Strong southwest winds of 20 to 30 mph continue over portions of
central and western Iowa. Wind gusts to 35 to 45 mph at times are
possible through about 6 pm. Thereafter the winds will begin to
diminish...but still remain rather breezy into the evening hours.

Travelers...especially high profile vehicles...may experience
difficulty traveling late this afternoon and evening. Use caution,
especially on north south highways and interstates as high profile
vehicles may have difficulty maintaining control in the higher
winds.

REV
Special weather statement, Sep 20, 5:19 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
519 PM CDT THU SEP 20 2018

IAZ004-005-015-023-024-033-034-044-045-202315-
Humboldt IA-Palo Alto IA-Kossuth IA-Calhoun IA-Sac IA-Pocahontas IA-
Emmet IA-Carroll IA-Crawford IA-
519 PM CDT THU SEP 20 2018

...Line of Storms to Produce Winds upwards of 50 mph...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lost Island Lake to near Ute. Movement was
northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Algona, Emmetsburg, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Laurens, Lake View, Odebolt, Five Island Lake, Black Hawk
Lake, Iowa Lake, Union Slogh, North Twin Lake, Lost Island Lake,
South Twin Lake, Silver Lake, Rush Lake and Schleswig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central, northwestern and west central Iowa.

LAT...LON 4350 9397 4343 9397 4225 9473 4193 9567
      4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9492 4319 9491 4340 9443
      4350 9446
TIME...MOT...LOC 2218Z 237DEG 50KT 4320 9485 4199 9567

Kotenberg
Local storm report, Sep 20, 5:38 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
09/20/2018  M75 MPH          EMMET              IA   ASOS

            ASOS STATION EST, ESTHERVILLE MUNICIPAL
            AIRPORT.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:49 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas25 min
Sep 19, 9:54 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth3 days
Sep 19, 9:54 PM CDTRiver Flood WarningDMXEmmet15 days
Sep 19, 9:57 PM CDTRiver Flood WatchDMXHumboldt, Kossuth7 days
Sep 19, 10:22 PM CDTFlash Flood WarningDMXFranklin, Wright6 hr
Sep 20, 4:14 AM CDTAreal Flood WarningDMXFranklin, Wright24 hr
Sep 20, 4:55 AM CDTRiver Flood WarningDMXWright6 days
Sep 20, 4:55 AM CDTRiver Flood WarningDMXHumboldt9 days
Sep 20, 4:57 AM CDTRiver Flood WatchDMXWebster24 hr
Sep 20, 4:57 AM CDTRiver Flood WatchDMXPalo Alto, Pocahontas6 days
Sep 20, 8:51 AM CDTAreal Flood WarningDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more48 hr
Sep 20, 10:46 AM CDTRiver Flood WatchDMXTama3 days
Sep 20, 11:23 AM CDTRiver Flood WarningDMXWebster7 days
Sep 20, 11:23 AM CDTRiver Flood WarningDMXPalo Alto, Pocahontas5 days
Sep 20, 11:23 AM CDTRiver Flood WarningDMXHumboldt, Kossuth8 days
Sep 20, 5:13 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Sep 20, 5:19 PM CDTSpecial Weather StatementDMXCalhoun, Crawford, Kossuth, Palo Alto, Pocahontas, Sac56 min
Sep 20, 5:41 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto34 min
Sep 20, 5:43 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Pocahontas, Sac47 min
Sep 20, 5:52 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth38 min
Sep 20, 6:17 PM CDTSpecial Weather StatementDMXHumboldt, Pocahontas58 min
Sep 20, 6:25 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hancock, Humboldt, Kossuth, Pocahontas, Webster and 1 more50 min
Sep 20, 6:28 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth47 min
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster, Wright34 min
Sep 20, 6:59 PM CDTSpecial Weather StatementDMXBoone, Greene61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.